Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 146, NWS Sioux Falls, SD

July 11, 2000Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 11, 2000, 9:40 PM CDT for Woodbury County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2000, 9:40 PM CDT (02:40 UTC)
Expired
Jul 11, 2000, 10:15 PM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Woodbury County, IA

The radar

The Omaha radar (KOAX), 122 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 7:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3053 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3053 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 120242
SVRFSD
IAC193-120315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
940 PM CDT TUE JUL 11 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOODBURY COUNTY IN NORTHWEST IOWA

* UNTIL 1015 PM CDT

* AT 940 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND FROM 10
  MILES NORTHEAST OF PIERSON TO 10 MILES SOUTHWEST OF LAWTON...OR
  FROM 23 MILES SOUTHEAST OF LE MARS TO 9 MILES SOUTHEAST OF SIOUX
  CITY...MOVING SOUTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PIERSON AROUND 945 PM CDT 
  CORRECTIONVILLE AROUND 950 PM CDT
  CUSHING AND ANTHON AROUND 955 PM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:30 PM CDT, 6 hours 10 minutes earlier.

Area forecast discussion, Jul 11, 3:30 PM CDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CDT TUE JUL 11 2000

NOT MUCH TIME FOR DISC SO HERE IT GOES. VIGOROUS SHORTWV RIDING OVR
RIDGE HAS OBVIOUSLY SPARKED SVR CONVECTION OVR NRN SD. EXPECTING
ACTIVITY TO CONT TO BUILD SWD INTO PRIME AIR THIS EVENING. LIFT IS
CERTAINLY SOMETHING TO BE CONCERNED ABT WITH MASSIVE LLVL
CONVERGENCE AND JET DIV OVER IT. DECENT SFC TROF JUST W OF CWA
HELPING TO PROVIDE SOME OF THE LLVL LIFT. CONCERNED ABT WINDS WITH
THESE TSTMS. RUC SNDGS GET VERY DRY ALOFT NR THE FROPA. THIS SHOULD
HELP ANY EVAP COOLING AND DOWNRUSHING AIR MAKE IT TO THE SFC. INFLOW
FOR THESE STORMS IS PRETTY DECENT FOR THIS TIME OF YEAR...BUT ENERGY
DEFINITLY WEAKENS HEADING SOUTH.

THIS FEATURE PASSES ALLOWING FOR SOME CLEARER SKIES ON WED AND WED
NIGHT. SOME DEBRIS LOW CLDS MAY DVLP BEHIND THIS COMPLEX TO THE
NORTH. SO WITH THE WINDS SHIFTING TO THE N OR NW OVERNIGHT...ANY OF
THESE MAY ADVECT IN TOWARD CWA. HOWEVER SUBSIDENCE IS VERY STRONG
WITH DRY AIR ABUNDANT LATE TNGT...SO DIDN'T WANT TO GO TOO WILD WITH
THIS AS THEY MAY NOT DVLP.

ON THURSDAY...ETA PROGS SOME DECENT PCPN ALONG A WMFNT OVR
CWA...WHILE THE AVN PUSHES IT TO ERN NEB. ETA DOESN'T JIVE WELL WITH
RECENT CONT OF MRF...AND MAY BE TOO FAST IN TRYING TO DVLP PCPN AHD
OF NXT ADVANCING RIDGE RIDER WHICH WL PASS THRU THU NIGHT. CLDS
SHOULD DEFINITELY INCR SOMEWHAT ON THU WITH LOW TO MID LVL WAA...BUT
AM NOT CONVINCED ANY PCPN WL FALL. THEREFORE LEFT OUT FOR NOW...BUT
SOMETHING FOR FUTURE SHIFTS TO WATCH. CONTINUED TO TREND A LITTLE
LOWER THAN FWC FOR TEMPS FOR HIGHS...WITH WET AND GREEN GROUND MOST
LOCATIONS.

.FSD...NONE
 FUHS

In the hours before

Special weather statement, Jul 11, 8:40 PM CDT, 1 hour before
MNZ071-072-080-081-089-090-097-098-SDZ040-055-056-061-062-120200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
840 PM CDT TUE JUL 11 2000

...SEVERE THUNDERSTORM WATCH NUMBER 572 CANCELLED FOR PORTIONS
OF SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES.

IN SOUTHEAST SOUTH DAKOTA...
BROOKINGS...LAKE...MOODY...MC COOK...AND MINNEHAHA.

IN SOUTHWEST MINNESOTA...
LINCOLN...LYON...PIPESTONE...MURRAY AND ROCK.

THIS WATCH REMAINS IN EFFECT UNTIL 10 PM FOR NOBLES...COTTONWOOD
AND JACKSON COUNTIES OF SOUTHWEST MINNESOTA.
Special weather statement, Jul 11, 9:30 PM CDT, 10 minutes before
IAZ001-012-SDZ066-067-069-070-120250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT TUE JUL 11 2000

...SEVERE THUNDERSTORM WATCH NUMBER 573 CANCELLED FOR PORTIONS
OF SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA...

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES.

IN SOUTHEAST SOUTH DAKOTA...
TURNER...LINCOLN...YANKTON AND CLAY.

IN NORTHWEST IOWA...
LYON AND SIOUX.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:52 PM CDTSevere Thunderstorm WarningFSDLyon23 min
Jul 11, 8:36 PM CDTTornado WarningFSDOsceola24 min
Jul 11, 8:52 PM CDTTornado WarningFSDPlymouth23 min
Jul 11, 10:04 PM CDTSevere Thunderstorm WarningFSDIda26 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.